Background: 5-Fluorouracil (5-FU) and its oral prodrug capecitabine have been rarely but consistently associated with acute central nervous system toxicity, including transient leukoencephalopathies involving the splenium of the corpus callosum.
Methods: We performed a retrospective search in the French Pharmacovigilance database (FPDB) (January 1985-July 2020) for adult patients affected by solid cancers who developed acute toxic leukoencephalopathies with splenial lesions following treatment with 5-FU or capecitabine. A comprehensive review of the literature helped to circumstantiate our findings.
Results: Our research in the FPDB identified six patients who, within 3 days from their first cycle of 5-FU or capecitabine, developed acute neurological symptoms, including gait ataxia (n = 4), dysarthria (n = 3), dysmetria (n = 2), headache (n = 2), and confusion (n = 2). Brain magnetic resonance imaging (MRI) showed T2/FLAIR (fluid-attenuated inversion recovery) hyperintensities in the corpus callosum, with diffusion restriction and no contrast enhancement, generally accompanied by additional alterations in the bilateral supratentorial white matter (n = 5). All patients discontinued the agent supposedly responsible for the toxicity and experienced full recovery after a median of 8.5 days from symptom onset. Control MRI showed a progressive normalization of acute MRI abnormalities. Literature review identified 26 cases with similar clinical and paraclinical characteristics. A single patient from the literature resumed 5-FU at a lower dose, with no recurrent toxicity.
Conclusions: 5-FU and capecitabine might be responsible for acute leukoencephalopathies with transient splenial lesions that are generally reversible upon drug discontinuation. Resuming the agent responsible for toxicity might be feasible in selected cases, after having excluded dihydropyrimidine dehydrogenase deficiency, if expected benefits outweigh the risks.
Keywords: 5-fluorouracil; capecitabine; corpus callosum; neurotoxicity; toxic leukoencephalopathy.
© 2021 European Academy of Neurology.